Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A generalized translation theorem for free homeomorphisms of surfaces

Author: Lucien Guillou
Journal: Proc. Amer. Math. Soc. 123 (1995), 3243-3250
MSC: Primary 54H20
MathSciNet review: 1301500
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let h be a free homeomorphism with a finite set of fixed points on a compact surface. Then h is, on the complement of the fixed point set, everywhere 'semi-locally' conjugate to a translation. This generalizes the Brouwer plane translation theorem.

References [Enhancements On Off] (What's this?)

  • [Br] L. E. J. Brouwer, Beweis des ebenen Translationssatzes, Math. Ann. 72 (1912), 37-54. MR 1511684
  • [B1] M. Brown, A new proof of Brouwer's lemma on translation arcs, Houston J. Math. 10 (1984), 35-41. MR 736573 (85h:54080)
  • [B2] -, Homeomorphisms of two dimensional manifolds, Houston J. Math. 11 (1984), 455-469. MR 837985 (87g:57020)
  • [Fa] A. Fathi, An orbit closing proof of Brouwer's lemma on translation arcs, Enseign. Math. 33 (1987), 315-322. MR 925994 (89d:55004)
  • [Fr] J. Franks, A new proof of the Brouwer plane translation theorem, Ergodic Theory Dynamical Systems 12 (1992), 217-226. MR 1176619 (93m:58059)
  • [G] L. Guillou, Théorème de translation plane de Brouwer et généralisations du théorème de Poincaré-Birkhoff, Topology 33 (1994), 331-351. MR 1273787 (95h:55003)
  • [K] B. de Kerekjarto, The plane translation theorem of Brouwer and the last geometric theorem of Poincaré, Acta Sci. Math. Szeged 4 (1928-29), 86-102.
  • [S] E. E. Slaminka, A Brouwer translation theorem for free homeomorphisms, Trans. Amer. Math. Soc. 306 (1988), 277-291. MR 927691 (89c:54081)
  • [T] H. Terasaka, Ein Beweis des Brouwerschen ebenen Translationssatzes, Japan J. Math. 7 (1930), 61-69.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54H20

Retrieve articles in all journals with MSC: 54H20

Additional Information

Keywords: Brouwer translation theorem, free homeomorphisms
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society